Article Text

other Versions

Risperidone-induced neutropenia: an adverse side-effect in the palliative management of delirium in a patient with lymphoma
  1. Helen Farrell and
  2. Peter Eastman
  1. Palliative Care, Barwon Health, Geelong, Australia
  1. Correspondence to Dr Helen Farrell, Palliative Care, Barwon Health, Geelong, Australia 45–95 Ballarat Road, North Geelong, Victoria 3215, Australia; hfarre{at}

Statistics from

Delirium remains a common and distressing problem for many palliative care patients, their families and staff. The effective management of delirium is an evolving area of study and traditionally has incorporated a combination of pharmacological and non-pharmacological measures. Antipsychotics remain the mainstay of pharmacological treatment but are associated with a number of common and less well known adverse effects. We report the case of a gentleman in his 80s who developed marked neutropenia following commencement of risperidone for delirium.

The patient had been diagnosed with small cell lymphocytic lymphoma on bone marrow biopsy in late 2010. He remained well until early 2012 when he developed constitutional symptoms and axillary lymphadenopathy. A lymph node biopsy confirmed Richter's transformation to diffuse large B-cell lymphoma. The patient was admitted to hospital, where he responded to prednisolone both clinically and biochemically, with the decision made for a palliative management approach. His acute hospital admission was complicated by intermittent periods of confusion and agitation. He was transferred to the palliative care unit for ongoing management and discharge planning.

No reversible cause was identified for the patient's hyperactive delirium and he was commenced on olanzapine, with resolution of his symptoms. Olanzapine was chosen for ease of administration and because he had previously experienced a dystonic reaction to haloperidol. Attempts to wean the olanzapine were unsuccessful and he was changed to risperidone (0.25 mg twice daily) with resolution of the delirium. He remained well and plans were made for discharge to a residential aged-care facility. A fortnight after commencing risperidone, routine pathology unexpectedly revealed marked neutropenia (neutrophils 0.3×109/l). Other haematological markers were stable with haemoglobin 114 g/l, white cell count 5.5×109/l and platelets 194×109/l, together with a normal C reactive protein (3.0 mg/l). Review of previous pathology results showed consistently normal neutrophil counts prior to commencement of risperidone, including 6 days prior while he remained on olanzapine. As risperidone was the only medication change and the patient was afebrile with no constitutional symptoms to suggest underlying disease progression, the neutropenia was presumed secondary to risperidone. This was supported by the haematology team. The drug was ceased and his neutrophil count normalised (2.1×109/l) 10 days later. It has remained within normal range on all subsequent blood tests.


It seems likely that the neutropenia in this case was due to risperidone. There were strong temporal associations between drug commencement and the development of neutropenia as well as the drug's cessation and normalisation of the neutrophil count. The patient had not received systemic therapy for his haematological malignancy, he was otherwise well with no evidence of infection and he had multiple normal white cell counts and differentiations prior to commencement of risperidone.

Blood dyscrasias have been reported with a number of antipsychotic medications. Clozapine is a well-recognised cause of neutropenia and agranulocytosis. Olanzapine and risperidone have also been implicated in the induction of neutropenia in a number of case studies.1–4 A 2010 prospective study5 in schizophrenic patients compared changes in white cell parameters between patients managed with clozapine and those maintained on a range of other antipsychotics including risperidone. Rates of neutropenia at 6 months were 17.6% for the mixed antipsychotic group and 11.8% for those taking clozapine. In all cases the neutropenia was transient and there were no cases of agranulocytosis reported.

The likelihood that neutropenia was induced by risperidone in this case has implications for palliative care. Many palliative care patients on account of their advanced disease, disease-modifying therapies and associated comorbidities are susceptible to developing neutropenia. Unfortunately these same factors also mean that should neutropenia develop, palliative care patients may be at heightened risk of significant morbidity or death. The use of antipsychotic medications within palliative care settings is increasing. A recent study within a Spanish palliative care unit reported an increase in antipsychotic prescriptions from 26% of patients in 2002 to 40% in 2009.6 In this study the use of risperidone, specifically, increased by 400% and in 2009 was comparable in use to haloperidol.6 From an Australian perspective there is currently a national, multi-centre clinical trial underway comparing the efficacy of risperidone to haloperidol and placebo7 in delirium. Interestingly neutropenia (and/or other blood dyscrasias) are not included in the exclusion criteria for this trial and are not listed in the specific adverse events of interest identified in the study protocol.

It is likely that the potential for risperidone to induce neutropenia is not widely known in the palliative care community. While a number of case studies1–4 have reported a causative link, these have tended to be published in the psychiatric or pharmacological literature rather than in palliative care journals. While fortunately the risk is small and available data suggests that in most cases neutropenia resolves following drug cessation, the already compromised immunological state of many palliative care patients means staff should be aware of the possibility of risperidone-induced neutropenia.

The corresponding author has the right to grant on behalf of all authors and does grant on behalf of all authors, an exclusive licence (or non-exclusive for government employees) on a worldwide basis to the BMJ Publishing Group Ltd to permit this article (if accepted) to be published in BMJ Supportive and Palliative Care and any other BMJPGL products and sublicences such use and exploit all subsidiary rights, as set out in our licence (


View Abstract


  • Contributors HF and PE equally contributed to the planning, conduct and reporting of the case and corresponding literature search for the work described in the Letter to the Editor, ‘Risperidone-induced neutropenia: an adverse side-effect in the palliative management of delirium in a patient with lymphoma’. HF is responsible for the overall content as a guarantor.

  • Competing interests None.

  • Ethics approval This Letter to the Editor submission was discussed with the Barwon Health Research Department who felt that no Ethics Committee/Institutional Review Board approval was necessary. They felt that the patient has been deidentified in such a way that no individual could identify the patient with any degree of certainty.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.